I'm worried about the side effects. My face is clear, I'm happy with it, it's my neck that I can't clear up. The cystic acne on my neck is horrible and my dr. has suggested Accutane. My brother just finished his round of accutance and his face looks wonderful. Do you think that this is a good step to take?? I"m at my wits end with my neck!!!!!
I'm 39 Years Old an Have Trouble with Cystic Acne on my Neck. Should I Try Accutane?
Doctor Answers 1
Would Recommend It
I realize there has been an avalanche of advertisements from the trial lawyers about Accutane, little of it based on medical fact. However, the decision on whether to use Accutane, as in so much of medicine, one has to weigh the risks and benefits.
Since pregnancy is not an issue, you might be treated with a fairly low dose for 6-8 months rather than the typical 4-6 month course. This would molllify the concern over side effects, though not obviate the need for laboratory testing. Nearly all the side effects associated with Accutane are does related.
With that said, I did have an older male patient ( with acne 39 is old!) a few months ago, whose triglycerides became markedly elevated on a low dose. More interestingly, many years ago I had a very mild-mannered computer professor, who called me up a few days after starting low dose Accutane, saying he felt like killing someone. He named nobody in particular, but, of course, I stopped the drug and called him for the next two days. Two days later those evil thoughts had evaporated. I did call Roche and they informed me that my case was the second report they had of such a side effect. It is now a black box warning for Accutane ( more properly termed Iso-Tretinoin since Roche stopped manufacturing Accutane due to liability losses and a procipitious drop in market share after the drug went generic). I have seen this gentleman in the ensuing years and he has never had murderous thoughts since, even when stuck in traffic.
Since you sound v very distressed about your condition I would probably follow your dermatologist's suggestion and go for it.
Have a question? Ask a doctor
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.